Advertisement

Sankhya A

, Volume 79, Issue 1, pp 133–157 | Cite as

A General Approach for Obtaining Wrapped Circular Distributions via Mixtures

  • S. Rao Jammalamadaka
  • Tomasz J. KozubowskiEmail author
Article
  • 113 Downloads

Abstract

We show that the operations of mixing and wrapping linear distributions around a unit circle commute, and can produce a wide variety of circular models. In particular, we show that many wrapped circular models studied in the literature can be obtained as scale mixtures of just the wrapped Gaussian and the wrapped exponential distributions, and inherit many properties from these two basic models. We also point out how this general approach can produce flexible asymmetric circular models, the need for which has been noted by many authors.

Keywords and phrases

Circular data Wrapped distributions Mixtures Wrapped normal Wrapped exponential Scale mixtures 

AMS (2010) Subject Classification

Primary 62H11 Secondary 60E05, 62E10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Agiomyrgiannakis, Y. and Stylianou, Y. (2009). Wrapped Gaussian mixture models for modeling and high-rate quantization of phase data of speech. IEEE Trans. Audio, Speech, Language Process. 17, 775–786.CrossRefGoogle Scholar
  2. Andrews, D. F. and Mallows, C. L. (1974). Scale mixtures of normal distributions. J. Roy. Statist. Soc. Ser. B 36, 99–102.MathSciNetzbMATHGoogle Scholar
  3. Arellano-Valle, R. B., Gómez, H. W. and Quintana, F. A. (2005). Statistical inference for a general class of asymmetric distributions. J. Statist. Plann. Inference 128, 427–443.MathSciNetCrossRefzbMATHGoogle Scholar
  4. Ayebo, A. and Kozubowski, T. J. (2003). An asymmetric generalization of Gaussian and Laplace laws. J. Probab. Statist. Sci. 1, 187–210.Google Scholar
  5. Azzalini, A. (1985). A class of distributions which includes the normal ones. Scand. J. Statist. 12, 171–178.MathSciNetzbMATHGoogle Scholar
  6. Barndorff-Nielsen, O, Kent, J. and Sorensen, H. (1982). Normal variance-mean mixtures and z distributions. Internat. Statist. Rev. 50, 145–159.MathSciNetCrossRefzbMATHGoogle Scholar
  7. Batschelet, E. (1981). Circular Statistics in Biology. Academic, London.zbMATHGoogle Scholar
  8. Branco, M. D. and Dey, D. K. (2001). A general class of multivariate skew-elliptical distributions. J. Multivariate Anal. 79, 99–113.MathSciNetCrossRefzbMATHGoogle Scholar
  9. Coelho, C. A. (2011). The wrapped gamma distribution and wrapped sums and linear combinations of independent gamma and Laplace distributions. J. Stat. Theory Pract. 1, 1–29.MathSciNetCrossRefzbMATHGoogle Scholar
  10. Fernandez, C. and Steel, M. F. J. (1998). On Bayesian modelling of fat tails and skewness. J. Amer. Statist. Assoc. 93, 359–371.MathSciNetzbMATHGoogle Scholar
  11. Fishe, N. I. (1993). Statistical Analysis of Circular Data. Cambridge University Press, Cambridge.CrossRefzbMATHGoogle Scholar
  12. Gatto, R. and Jammalamadaka, S. (2003). Inference for wrapped α-stable circular models. Sankhya 65, 333–355.MathSciNetzbMATHGoogle Scholar
  13. Ghosh, M., Choi, K. P. and Li, J. (2010) A commentary on the logistic distribution. In The Legacy of Alladi Ramakrishnan in the Mathematical Sciences, (K. Alladi, J. R. Klauder and C. R. Rao, eds.). pp. 351–357, Springer, New York.Google Scholar
  14. Gleser, L. J. (1987). The gamma distribution as a mixture of exponential distributions. Technical Report No 87-28. Department of Statistics, Purdue University.Google Scholar
  15. Gneiting, T. (1997). Normal scale mixtures and dual probability densities. J. Statist. Comput. Sim. 59, 375–384.CrossRefzbMATHGoogle Scholar
  16. Gradshteyn, I. S. and Ryzhik, I. M. (1994). Table of Integrals, Series and Products, 5th Edn. Academic, San Diego.zbMATHGoogle Scholar
  17. Jammalamadaka, S. and Kozubowski, T. J. (2001). A wrapped exponential circular model. Proc. Andhra Pradesh Academy Sci. 5, 43–56.Google Scholar
  18. Jammalamadaka, S. and Kozubowski, T. J. (2003). A new family of circular models: The wrapped Laplace distributions. Adv. Appl. Statist. 3, 77–103.MathSciNetzbMATHGoogle Scholar
  19. Jammalamadaka, S. and Kozubowski, T. J. (2004). New families of wrapped distributions for modeling skew circular data. Comm. Statist. Theory Methods 33, 2059–2074.MathSciNetCrossRefzbMATHGoogle Scholar
  20. Jammalamadaka, S. and SenGupta, A. (2001). Topics in Circular Statistics. World Scientific, Singapore.CrossRefGoogle Scholar
  21. Jewell, N. P. (1982). Mixtures of exponential distributions. Ann. Statist. 10, 479–484.MathSciNetCrossRefzbMATHGoogle Scholar
  22. Johnson, N. L., Kotz, S. and Balakrishnan, N. (1994). Continuous Univariate Distributions, 1, 2nd Edn. Wiley, New York.Google Scholar
  23. Johnson, N. L., Kotz S. and Balakrishnan, N. (1995). Continuous Univariate Distributions, 2, 2nd Edn. Wiley, New York.Google Scholar
  24. Kato, S. and Shimizu, K. (2004). A further study of t-distributions on spheres. Technical Report School of Fundamental Science and Technology. Keio University, Yokohama.Google Scholar
  25. Kim, H. -M. and Genton, M. G. (2011). Characteristic functions of scale mixtures of multivariate skew-normal distributions. J. Multivariate Anal. 102, 1105–1117.MathSciNetCrossRefzbMATHGoogle Scholar
  26. Kotz, S., Kozubowski, T.J. and Podgórski K. (2001). The Laplace Distribution and Generalizations: A Revisit with Applications to Communications, Economics, Engineering and Finance. Birkhaüser, Boston.CrossRefzbMATHGoogle Scholar
  27. Mardia, K. V. (1972). Statistics of Directional Data. Academic Press, London.zbMATHGoogle Scholar
  28. Mardia, K. V. and Jupp, P. E. (2000). Directional Statistics. Wiley, Chichester.zbMATHGoogle Scholar
  29. Mudholkar, G. S. and Hutson, A. D. (2000). The epsilon-skew-normal distribution for analyzing near-normal data. J. Statist. Plann. Inference 83, 291–309.MathSciNetCrossRefzbMATHGoogle Scholar
  30. Pewsey, A. (2000). The wrapped skew-normal distribution on the circle. Comm. Statist. Theory Methods 29, 2459–2472.MathSciNetCrossRefzbMATHGoogle Scholar
  31. Pewsey, A. (2008). The wrapped stable family of distributions as a flexible model for circular data. Comput. Statist. Data Anal. 52, 1516–1523.MathSciNetCrossRefzbMATHGoogle Scholar
  32. Pewsey, A., Lewis, T. and Jones, M. C. (2007). The wrapped t family of circular distributions. Aust. N. Z. J. Statist. 49, 79–91.MathSciNetCrossRefzbMATHGoogle Scholar
  33. Pewsey, A., Neuhäuser, M. and Ruxton, G. D. (2013). Circular Statistics in R. Oxford University Press, Oxford.zbMATHGoogle Scholar
  34. Rao, A. V. D., Sarma, I. R. and Girija, S. V. S. (2007). On wrapped version of some life testing models. Comm. Statist. Theory Methods 36, 2027–2035.MathSciNetCrossRefzbMATHGoogle Scholar
  35. Reed, W. J. (2007). Brownian-Laplace motion and its application in financial modeling. Comm. Statist. Theory Methods 36, 473–484.MathSciNetCrossRefzbMATHGoogle Scholar
  36. Reed, W. J. and Pewsey, A. (2009). Two nested families of skew-symmetric circular distributions. Test 18, 516–528.MathSciNetCrossRefzbMATHGoogle Scholar
  37. Sarma, I. R., Rao, A. V. D. and Girija, S. V. S. (2011). On characteristic functions of the wrapped lognormal and the wrapped Weibull distributions. J. Statist. Comput. Sim. 81, 579–589.MathSciNetCrossRefzbMATHGoogle Scholar
  38. Stefanski, L. A. (1991). A normal scale mixture representation of the logistic distribution. Statist. Probab. Lett. 11, 69–70.MathSciNetCrossRefzbMATHGoogle Scholar
  39. Steutel, F. W. and van Harn, K. (2004). Infinite Divisibility of Probability Distributions on the Real Line. Marcel Dekker, New York.Google Scholar
  40. Umbach, D. and Jammalamadaka, S. (2009). Building asymmetry into circular distributions. Statist. Probab. Lett. 79, 659–663.MathSciNetCrossRefzbMATHGoogle Scholar
  41. West, M. (1984). Outlier models and prior distributions in Bayesian linear regression. J. Roy. Statist. Soc. Ser. B 46, 431–439.MathSciNetzbMATHGoogle Scholar
  42. West, M. (1987). On scale mixtures of normal distributions. Biometrika 74, 646–648.MathSciNetCrossRefzbMATHGoogle Scholar
  43. Wong, R. (1989). Asymptotic Approximations of Integrals. Academic, Boston.zbMATHGoogle Scholar

Copyright information

© Indian Statistical Institute 2017

Authors and Affiliations

  1. 1.Department of Statistics & Applied ProbabilityUniversity of CaliforniaSanta BarbaraUSA
  2. 2.Department of Mathematics & StatisticsUniversity of NevadaRenoUSA

Personalised recommendations